Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


A word of encouragement for others.
Sep 10, 2008

Hi Bob,

I want to write to say thanks for providing such a valuable forum for the exchange of information concerning HIV/AIDS! I have learned so much from your site as I was recently diagnosed positive after being hospitalized with pneumonia two months ago. My numbers were definitely in the critical zone at VL 150,000 with a CD-4 count of 8. (0.5%)

My immunologist started me on Atripla as soon as possible and after only three weeks of treatment my VL dropped to 1,400 with the CD-4 climbing to 34. (3.0%) I feel fantastic though the fatigue after a long day can be an issue, though I expect that to improve with time and it appears to be the only side effect Im having with the meds at this time. Im only 48 years old, have no other STDs, my liver and kidneys are in great shape so this is a plus as well.

My specific question for you is would I have to remain on this treatment full time or is it possible that after I reach a certain milestone, is it possible that I could go into a maintenance mode for the meds once my VL/CD4 numbers improve to a certain point?

Just curious as what the current practice is in that regard for someone just starting treatment. Thanks again for taking the time to support this forum; its been a great source of information for those of us with lots questions!

Big Hugs, Paul

Response from Dr. Frascino

Hey Paul,

Thanks for your kind comments. They are warmly appreciated. I'm delighted you've found the information here enlightening and reassuring. I'm also very glad to hear you are responding well to HAART (highly active antiretroviral therapy). In addition to your Atripla, I assume you are also on several medications as prophylaxis against opportunistic illnesses, such as PCP (pneumocystis carinii pneumonia), MAC (mycobacterium avium complex), etc. These are critically important as well.

Regarding your specific question, once antiretroviral medications are begun, we do not recommend stopping them! There have been a number of clinical trials looking at various strategic treatment interruptions and the results show those who stop or cut back on their meds do not do as well as those who continue their treatment uninterrupted. Whether this will be true in the future once we get even better new and novel treatments remains to be seen.

The story is different when we look at prophylactic medications to prevent opportunistic infections. These can be discontinued once the CD4 count reaches a certain level and stays there for a period of time. The recommendations vary for each disease and prophylactic medication. Your HIV specialist should be well versed on this topic and will advise you accordingly when it is safe to discontinue a specific prophylactic medication. If you have any specific questions about this, feel free to write back.

Good luck Paul.

Dr. Bob


Previous
how do i fight fatigue?
Next
McCAIN /PALIN MAVERICKS OR NIGHTMARES

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement